Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

High Blood Pressure

Re: Lipitor & muscle pain

10/08/2007

Question:

I take 10mg of lipitor daily at supper time for high cholestorol of 214 total 144LDL and 40 HDL. Recently I have been having muscle pain in the left side of my neck and muscle pain in my upper left arm and shoulder area. Is lipitor possibly the cause? I stopped taking it to see if the pain goes away for one day now and the arm pain is gone. I also take 150mg of Betazok(Toprol XL)could this also cause the pain? Is there an alternative drug that I could try that may not cause muscle pain?

Answer:

Lipitor, like all statins, can cause muscle pain.  The pain is usually harmless, but in some cases it can be a sign of more severe muscle injury.  If you stopped the drug and the pain went away, it is certainly possible that Lipitor is the cause.

In many cases, switching to another statin solves the problem.  Some people respond to one type of statin differently than to another type.  If muscle pain recurs, you should ask your doctor to check your vitamin D level.  Low vitamin D levels can cause or aggravate muscle pain, and replacement with vitamin D can resolve the problem.

A recent study has shown that supplementation with coenzyme Q10 can also improve muscle pain caused by statins.

For more information:

Go to the High Blood Pressure health topic, where you can:

Response by:

Max C Reif, MD Max C Reif, MD
Professor of Medicine
Director of Hypertension Section
College of Medicine
University of Cincinnati